Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Albuquerque, NM

July 28, 2017Bernalillo County, Torrance County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 28, 2017, 6:45 PM MDT for Bernalillo County, Torrance County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 6:45 PM MDT (00:45 UTC)
Expired
Jul 28, 2017, 8:45 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Bernalillo County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 61 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WGUS55 KABQ 290045
FFWABQ
NMC001-057-290245-
/O.NEW.KABQ.FF.W.0014.170729T0045Z-170729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
645 PM MDT FRI JUL 28 2017

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Bernalillo County in central New Mexico...
  Northwestern Torrance County in central New Mexico...

* Until 845 PM MDT.

* At 642 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Dog Head burn scar within extreme 
  southeastern Bernalillo and far western Torrance counties. 
  Previous storms today already dropped up to an inch of rain near 
  the ridgeline of the Manzanos, and additional storm downpours will 
  lead to excessive and abrupt runoff near and downstream to the 
  east northeast of the burn scar. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Chilili, Escabosa and Tajique. 

This will impact the Dog Head fire burn scar including but not
limited to La Jara Canyon, La Jara Road, Arroyo De Chilili,
Aceves Road, Arroyo Chinchonte, Manzano Morning and Twin Peaks Drive,
and State Road 337.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Dog Head fire burn 
area.

&&

LAT...LON 3499 10612 3491 10612 3477 10621 3478 10640
      3492 10639

$$

Shoemake
2 follow-up statements
628 
WGUS75 KABQ 290149
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
749 PM MDT FRI JUL 28 2017

NMC001-057-290245-
/O.CON.KABQ.FF.W.0014.000000T0000Z-170729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bernalillo-Torrance-
749 PM MDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
BERNALILLO AND NORTHWESTERN TORRANCE COUNTIES...

At 745 PM MDT, thunderstorms were decreasing in strength across the 
warned area, however runoff from previous rainfall is expected to 
continue. This will keep a high threat of flash flooding through 9 
pm MDT, especially through the Canon de Chilili.

Some locations that will experience flooding include...
Chilili, Escabosa and Tajique. 

This will impact the Dog Head fire burn scar including but not
limited to La Jara Canyon, La Jara Road, Arroyo De Chilili,
Aceves Road, Arroyo Chinchonte, Manzano Morning and Twin Peaks Drive,
and State Road 337.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Dog Head fire burn 
area.

To report flooding, contact the National Weather Service Office in 
Albuquerque at 1.888.386.7637.

&&

LAT...LON 3499 10612 3491 10612 3477 10621 3478 10640
      3492 10639

$$

Shoemake
454 
WGUS75 KABQ 290236
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
836 PM MDT FRI JUL 28 2017

NMC001-057-290246-
/O.EXP.KABQ.FF.W.0014.000000T0000Z-170729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bernalillo-Torrance-
836 PM MDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING FOR BERNALILLO AND NORTHWESTERN TORRANCE
COUNTIES WILL EXPIRE AT 845 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3499 10612 3491 10612 3477 10621 3478 10640
      3492 10639

$$

RJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:31 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 28, 2:31 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
231 PM MDT Fri Jul 28 2017

.SYNOPSIS...
Drier air aloft has already begun working into southeastern New
Mexico this afternoon. This dry air will keep more than a storm or
two from developing across the southeast and east-central plains this
evening while scattered to numerous storms are forecast across the
northwest half of the state this evening and over the weekend.
A backdoor front will reintroduce moisture across northeast and
east-central areas Sunday and across the remainder of the plains
Monday. The active to very active pattern continues Tuesday and
Wednesday with some drying expected during the latter half of next
week. Temperatures will be near seasonal average for late July and
early August.

&&

.DISCUSSION...
Messy upper high circulation now splitting in two with one centroid
over northern AZ/southern UT and another over west TX. Drier air
aloft has begun working into the southeast third of the state this
afternoon, keeping storms confined to the south-central mountains.
Hi- res models hint at some thunderstorm outflow boundary collisions
in the mid RGV this evening but most activity will likely remain the
the north and northwest of the ABQ and Santa Fe metros.

Weather prediction models agree that the dry air aloft will keep
southeast and east-central NM mainly thunderstorm free until Sunday
when a backdoor boundary drops in from the northeast bringing low
level moisture as well as providing a trigger for storms. Scattered
to numerous convection remains on track across the northwest half of
the state over the weekend. Models remain in good agreement that the
above mentioned boundary will push swwd into central and western NM
Sunday night and Monday. This feature will once again replenish low
level moisture and act as a trigger for widespread numerous storms
all Monday and again Tuesday.

GFS keeps things active Wednesday but the ECMWF starts to dry out the
northeast half. Both models keep the Four Corners upper high across
the Great Basin through next week. This allows backdoor fronts/boundaries
to drop in from the northeast so at no point do things completely dry
out during the next week. Additionally, a northerly flow aloft
during the latter half of next week should help out the areas that
keep getting missed by convection over the past couple of weeks.
Temperatures, for once in quite sometime, are forecast to be very
near seasonal averages for late July into early August.

33

&&

.FIRE WEATHER...
Good chances for wetting/soaking rains will focus over central and
western New Mexico this evening, as drier air rotates around the
upper high circulation into the southeast half of the state. Look
for good to excellent humidity recovery tonight, followed by a
slightly warmer/drier day Saturday with storms focused across the
western higher terrain. PWATs will begin to trend back up Sunday
thanks in part to a weak backdoor front across the northeast
quarter. Daytime temperatures through the weekend will generally be
above normal east central/southeast and below normal elsewhere.

The upper high will begin to shift west across southern New Mexico
Monday into Tuesday as a second upper high center over Nevada
becomes dominant. Northerly flow aloft will develop late Tuesday into
Wednesday, which will allow for a backdoor front and westward
progression of moisture across our area. This will result in
increasing chances for storms and wetting rain going into mid week
across much of the area. Daytime temperatures will be below normal
early to mid week thanks to the backdoor front and rain cooling.
Chances for storms will then persist into late week, although with a
slight warming/drying trend as high pressure aloft begins to shift
back southeast toward New Mexico.

11

&&

.AVIATION...
18Z TAF CYCLE
Storms will focus over north central and northwest New Mexico this
afternoon/evening. KFMN and KGUP are most likely to be impacted,
followed by KSAF and KLVS. MVFR impacts are likely with storms,
especially at KFMN and KGUP. Mountain obscurations are likely as
well. Otherwise, VFR conditions prevail and are forecast to
persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  87  63  88 /  50  30  30  50
Dulce...........................  54  81  55  81 /  60  50  30  50
Cuba............................  57  80  57  80 /  70  40  30  60
Gallup..........................  58  82  58  83 /  60  40  40  50
El Morro........................  54  79  55  79 /  50  50  50  50
Grants..........................  57  85  57  85 /  70  50  30  40
Quemado.........................  57  80  57  80 /  40  50  50  70
Glenwood........................  63  87  63  85 /  50  40  40  50
Chama...........................  54  78  51  77 /  60  60  40  80
Los Alamos......................  59  81  59  81 /  40  50  30  50
Pecos...........................  58  81  58  81 /  30  40  20  70
Cerro/Questa....................  54  77  53  76 /  60  40  20  80
Red River.......................  49  69  48  67 /  70  60  20  80
Angel Fire......................  50  73  48  72 /  70  60  70  80
Taos............................  55  81  54  81 /  50  30  20  50
Mora............................  55  78  55  76 /  40  50  30  80
Espanola........................  62  88  62  87 /  40  30  20  30
Santa Fe........................  59  83  60  82 /  40  30  20  50
Santa Fe Airport................  60  87  60  87 /  30  20  20  30
Albuquerque Foothills...........  64  90  65  91 /  30  20  20  40
Albuquerque Heights.............  66  90  66  90 /  20  20  20  30
Albuquerque Valley..............  63  92  64  92 /  20  10  20  20
Albuquerque West Mesa...........  65  91  66  91 /  20  20  20  30
Los Lunas.......................  61  93  63  93 /  10  20  20  20
Rio Rancho......................  65  90  66  90 /  20  20  20  40
Socorro.........................  66  92  67  92 /  10  20  20  20
Sandia Park/Cedar Crest.........  60  84  60  83 /  40  30  30  60
Tijeras.........................  60  86  61  86 /  40  20  30  50
Moriarty/Estancia...............  59  86  59  86 /  20  20  20  50
Clines Corners..................  59  85  58  85 /  20  20  20  40
Gran Quivira....................  61  86  61  86 /  10  20  20  20
Carrizozo.......................  64  88  64  88 /   5  30  10  30
Ruidoso.........................  58  82  58  82 /   5  40  20  30
Capulin.........................  59  82  57  78 /  40  30  30  60
Raton...........................  58  86  57  84 /  60  20  20  70
Springer........................  60  87  59  86 /  50  20  20  60
Las Vegas.......................  57  83  57  81 /  30  20  20  70
Clayton.........................  64  89  64  86 /  20  20  30  40
Roy.............................  62  87  62  86 /  30  20  10  70
Conchas.........................  69  95  69  93 /  10  10   5  40
Santa Rosa......................  65  93  66  93 /  10  10   5  30
Tucumcari.......................  70  98  69  97 /  10  10   0  40
Clovis..........................  68  93  67  92 /   5  10   0  20
Portales........................  69  93  68  91 /   5  10   0  20
Fort Sumner.....................  69  93  68  92 /   5  10   0  20
Roswell.........................  70  99  70  98 /   5  10   0  10
Picacho.........................  64  90  64  90 /   5  10   0  20
Elk.............................  61  85  61  85 /   5  20   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Jul 28, 4:22 AM MDT, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
422 AM MDT Fri Jul 28 2017

NMZ501>540-291000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
422 AM MDT Fri Jul 28 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall will impact localized areas across the northwest third
to half of the state this afternoon and evening. Some isolated flash
flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rainfall and localized flash flooding will increase later
Sunday across the northeast half of the state and then trend westward
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

50

In the hours before

Special weather statement, Jul 28, 4:57 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
457 PM MDT FRI JUL 28 2017

NMZ508-282330-
Southwest Mountains-
457 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL
530 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Luna, or 13 miles northwest of Reserve, moving
northwest at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Luna.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3397 10904 3407 10879 3386 10872 3378 10892
      3393 10905
TIME...MOT...LOC 2257Z 154DEG 6KT 3389 10886

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:00 PM MDTAreal Flood AdvisoryABQSan Juan2 hr
Jul 28, 6:07 PM MDTAreal Flood AdvisoryABQCatron113 min
Jul 28, 7:08 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval, San Juan112 min
Jul 28, 8:46 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe3 hr
Jul 28, 9:49 PM MDTAreal Flood AdvisoryABQColfax, Mora116 min
Jul 29, 1:10 PM MDTAreal Flood AdvisoryABQRio Arriba80 min
Jul 29, 1:40 PM MDTSpecial Weather StatementABQ35 min
Jul 29, 1:51 PM MDTSpecial Weather StatementABQQuay24 min
Jul 29, 1:57 PM MDTAreal Flood AdvisoryABQMcKinley2 hr
Jul 29, 2:21 PM MDTAreal Flood AdvisoryABQCibola, Socorro, Valencia114 min
Jul 29, 2:49 PM MDTAreal Flood AdvisoryABQCatron, Socorro116 min
Jul 29, 3:03 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval117 min
Jul 29, 3:17 PM MDTAreal Flood AdvisoryABQCibola118 min
Jul 29, 4:10 PM MDTAreal Flood AdvisoryABQMcKinley2 hr
Jul 29, 4:22 PM MDTAreal Flood AdvisoryABQSandoval113 min
Jul 29, 4:38 PM MDTFlash Flood WarningABQMcKinley112 min
Jul 29, 4:42 PM MDTAreal Flood AdvisoryABQLincoln93 min
Jul 29, 5:02 PM MDTFlash Flood WarningABQMcKinley88 min
Jul 29, 5:19 PM MDTSpecial Weather StatementABQCatron26 min
Jul 29, 5:26 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 29, 5:38 PM MDTAreal Flood AdvisoryABQSocorro82 min
Jul 29, 5:42 PM MDTAreal Flood AdvisoryABQMcKinley93 min
Jul 29, 5:52 PM MDTFlash Flood WarningABQCatron113 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.